Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 151, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 1, 1997, 1:40 AM CDT for Coffee County, Grundy County, Warren County, Tennessee. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 1, 1997, 1:40 AM CDT (06:40 UTC)
- Expired
- May 1, 1997, 2:15 AM CDT
- In force
- 35 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
Counties Coffee County, TN, Grundy County, TN, Warren County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 1:48 AM CDT | Hail 0.75 | Manchester, TN | Sheriff's office reported dime size hail in Manchester. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 6.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -236 J/kg
- Mixed-layer LCL
- 1685 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 308 m²/s²
- 0-3 km storm-relative helicity
- 433 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
366 WUUS1 KBNA 010644 RRA SVRBNA TNC031-177-061-010715- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 140 AM CDT THU MAY 1 1997 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 215 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN MIDDLE TENNESSEE ...COFFEE COUNTY...SOUTHERN WARREN COUNTY IN SOUTHEAST TENNESSEE ...NORTHERN GRUNDY COUNTY AT 140 AM CDT A SEVERE THUNDERSTORM WAS INDICATED BY RADAR JUST EAST OF MANCHESTER MOVING EAST AT 40 MPH. THIS STORM WILL LIKELY PRODUCE DAMAGING WINDS AS IT MOVES BETWEEN VIOLA AND BEERSHEBA SPRINGS BY 2 AM CDT. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 7:38 PM CDT, 6 hours 2 minutes earlier.
Area forecast discussion, Apr 30, 7:38 PM CDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 737 PM CDT WED APR 30 1997 W/BKN LN OF STG/SVR TSRA MVG EWD THRU KY AND DVLP SW INTO WRN TN AS OF 0030Z...WL NOT RECOMMEND ANY CHGS TO GOING FCST. BLV THAT CURRENT WORDING WELL HANDLES POSSIBILITY OF SVR TSRA TNGT AS CAP CONTS TO WEAKEN AS OUTFLOW FM TSRA ACRS WRN KY SPRDS TWD FA. TROUTMAN
In the hours before
Special weather statement, Apr 30, 11:57 PM CDT, 1 hour 43 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-010600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 1157 PM CDT WED APR 30 1997 ...THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR STEWART...HOUSTON...BENTON...HUMPHREYS...DECATUR...PERRY AND MONTGOMERY COUNTIES... THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR ROBERTSON...CHEATHAM...DICKSON...HICKMAN...LEWIS...WAYNE...LAWRENCE.. .DAVIDSON...WILLIAMSON...MAURY...GILES...MARSHALL...LINCOLN...MOORE.. .BEDFORD...RUTHERFORD...WILSON...CANNON...SUMNER...TROUSDALE...SMITH. ..DEKALB...PUTNAM...OVERTON...JACKSON...MACON CLAY AND PICKETT COUNTIES. TT
Special weather statement, May 1, 12:01 AM CDT, 1 hour 39 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-010600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 1157 PM CDT WED APR 30 1997 ...THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR STEWART...HOUSTON...BENTON...HUMPHREYS...DECATUR...PERRY AND MONTGOMERY COUNTIES... THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 3 AM CDT FOR ROBERTSON...CHEATHAM...DICKSON...HICKMAN...LEWIS...WAYNE...LAWRENCE.. .DAVIDSON...WILLIAMSON..B.MAURY...GILES...MARSHALL...LINCOLN...MOORE.. .BEDFORD...RUTHERFORD...WILSON...CANNON...SUMNER...TROUSDALE...SMITH. ..DEKALB...PUTNAM...OVERTON...JACKSON...MACON CLAY AND PICKETT COUNTIES. TT
Local storm report, May 1, 12:19 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1219 AM CDT THU MAY 1 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM BUMPUS MILLS TN .75 INCH HAIL
04/30/97 STEWART REPORTED BY WEATHER SPOTTER
0925 PM WOODLAWN TN .75 INCH HAIL
04/30/97 MONTGOMERY REPORTED BY WEATHER SPOTTER
0933 PM 2S FORT CAMPBELL TN .75 INCH HAIL
04/30/97 MONTGOMERY REPORTED BY WEATHER SPOTTER
1040 PM 5W ORLINDA TN WIND DAMAGE
04/30 ROBERTSON TWO TREES OVER POWER LINES
REPORTED BY LOCAL ELECTRIC
COMPANY
TROUTMANLocal storm report, May 1, 12:20 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1219 AM CDT THU MAY 1 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM BUMPUS MILLS TN .75 INCH HAIL
04/30/97 STEWART REPORTED BY WEATHER SPOTTER
0925 PM WOODLAWN TN .75 INCH HAIL
04/30/97 MONTGOMERY REPORTED BY WEATHER SPOTTER
0933 PM 2S FORT CAMPBELL TN .75 INCH HAIL
04/30/97 MONTGOMERY REPORTED BY WEATHER SPOTTER
1040 PM 5W ORLINDA TN WIND DAMAGE
04/30 ROBERTSON TWO TREES OVER POWER LINES
REPORTED BY LOCAL ELECTRIC
COMPANY
TROUTMANThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 8:53 PM CDT | Severe Thunderstorm Warning | OHX | Stewart | 37 min |
| Apr 30, 9:16 PM CDT | Severe Thunderstorm Warning | OHX | Montgomery | 44 min |
| Apr 30, 10:30 PM CDT | Severe Thunderstorm Warning | OHX | Robertson | 30 min |
| May 1, 2:00 AM CDT | Severe Thunderstorm Warning | OHX | Bledsoe, Sequatchie, Van Buren | 45 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.